Thunderstorm Wind, Cherokee
- When
- June 18, 1:25 AM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.170, -94.840
A large limb was reported downed by high winds.
Strong to severe storms associated with a large mesoscale convective complex that developed over the southern high Plains during the afternoon of the 17th moved eastward into our region during the early morning hours of the 18th. Winds damaged trees in Cherokee County, Kansas before the storms intensified as they moved into Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms associated with a large mesoscale convective complex that developed over the southern high Plains during the afternoon of the 17th moved eastward into our region during the early morning hours of the 18th. Winds damaged trees in Cherokee County, Kansas before the storms intensified as they moved into Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 11:54 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1254 AM CDT Sun Jun 18 2023 ...AVIATION UPDATE... Key Messages: 1. Storm complex will move through the area tonight. Wind gusts up to 65 mph, hail up to the size of quarters, and locally heavy rainfall are the primary hazards. 2. Showers and thunderstorms linger into Father's Day; most widespread east of the Hwy 65 corridor. 3. Warmer and mostly dry next work week. .MESOSCALE DISCUSSION... Issued at 821 PM CDT Sat Jun 17 2023 Severe convection has developed as expected from western Kansas into the Texas Panhandle. This activity is quickly growing upscale into a mesoscale convective system (MCS) given a high CAPE environment favoring aggressive cold pool conglomeration. Given the highly unstable environment ahead of this MCS (MUCAPEs of 3000-4000 J/kg), it will likely follow forward propagating Corfidi vectors. Confidence is therefore high that this activity will advance east across southern Kansas and northern Oklahoma throughout the remainder of the evening with perhaps a slight turn to the east-southeast into higher instability. This will include an attendant threat for 60-75 mph winds. As this MCS (squall line) begins to approach extreme southeastern Kansas and the I-49 corridor around 1 AM, it is expected to begin a gradual decaying phase. However, the initial decaying stages of an MCS often feature a mesoscale rear inflow jet descending towards the surface. Thus, we believe that wind gusts of 50-65 mph are plausible generally southwest of a Stockton to Springfield to Theodosia line as this squall line moves east across that region through the 3 AM time frame. Potential wind speeds should then drop off farther east across the Missouri Ozarks as the MCS continues to decay during the predawn hours. Other potential hazards with this MCS will be hail to the size of quarters and locally heavy rainfall. As mentioned in the previous AFD, the 12Z HREF localized probability matched-mean product indicated isolated pockets of rainfall in the 3-4" range. The last several runs of the HRRR have maintained local pockets of 2-3" amounts. If the higher-end values do indeed indeed pan out, there would be a localized flash flooding risk. Given that the cold pool with this MCS will be outflow dominant (owing to weak low-level shear), the threat for tornadoes looks almost non-existent. .SHORT TERM...(This evening through Sunday) Issued at 107 PM CDT Sat Jun 17 2023 Water vapor imagery showed an upper-level trough axis centered over Colorado early this afternoon. This wave will provide the impulse for MCS development this afternoon and evening across the Plains as it pushes eastward. Storms likely begin to enter far southeastern Kansas and western Missouri shortly after midnight tonight. Mid- level lapse rates of 8 C/km will produce moderate to strong instability of 2000-3000 J/kg across our southwest CWA. While the best shear looks to be west and south of our area closer to the subtropical jet, 0-3 km bulk shear values of 20-30 kt should aid in storm organization across our southwestern CWA. These ingredients could allow for hail up to the size of quarters and straight line wind gusts up to 60 mph. Storms look to outrun the better instability as they push east through our area, so expecting a weakening trend overnight. The other hazard with this activity will be localized flash flooding. High precipitable water values near the 90th percentile relative to climatology are supportive of efficient rain rates. The 12Z HREF Localized Probability Matched-Mean (which is typically a good indicator of reasonable high-end rain totals) shows pockets of 3-4 inches of rainfall into Sunday morning. One mitigating factor is that storm motion looks to be fairly quick, so the dwell time of a heavy downpour over any given location should be short. However, will still have to monitor for localized flash-flooding where rainfall rates are high. Showers and thunderstorms look to linger into Sunday. The most widespread coverage looks to be along and east of the Highway 65 corridor, with the activity being more scattered in nature to the west. There is a low chance for a strong to severe storm or two given marginal shear and instability; however, confidence is low as it will likely be conditional on tonight's activity. Temperatures Sunday will be a bit cooler, with highs in the upper 70s to low 80s. .LONG TERM...(Sunday Night through Saturday) Issued at 107 PM CDT Sat Jun 17 2023 Storms largely look to move out of the area Sunday evening. Kept low- end rain chances across the eastern Ozarks and south-central Missouri into Monday as the upper-level waves stalls out and cuts off a low pressure center across the Tennessee Valley, but most of the day and most of the area looks dry. Ensemble guidance then shows a high amplitude ridge building across the central US, which will bring warmer than normal and mostly dry conditions to the area through the work week. NBM temperature spreads suggest daily highs in the mid 80s to low 90s each day, with overnight lows in the 60s. More uncertainty is introduced into the forecast by next weekend as model guidance begins to significantly diverge. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1246 AM CDT Sun Jun 18 2023 The complex of thunderstorms moving in from the west will push through the area prior to sunrise, posing a damaging wind threat. Additional showers and thunderstorms are then expected this morning into this evening, but will be more scattered in nature. Will need to monitor for fog potential Sunday night into early Monday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Didio LONG TERM...Didio AVIATION...Titus
Hazardous Weather Outlook National Weather Service Springfield MO 104 AM CDT Sun Jun 18 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190615- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 104 AM CDT Sun Jun 18 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... A thunderstorm complex is expected to move in from the west around late this evening and overnight. Some weakening may occur as it pushes into the area with the loss of daytime heating, but we will still have the potential of some severe weather with damaging wind gusts of 65 to 70 mph and hail to the size of quarters. The primary area of concern with these storms is over southeastern Kansas and far southwestern Missouri (southwest of a line from Nevada to Marshfield to West Plains). Locally heavy rainfall may lead to localized flooding overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A threat for damaging winds to 65 mph with a decaying thunderstorm complex will exist across southern Missouri Sunday morning. Some redevelopment of storms will be possible in the eastern Ozarks during the afternoon with some strong to severe storms again possible. Large hail to the size of quarters and damaging wind gusts up to 60 mph will be the main risks. Locally heavy rainfall may lead to localized flooding on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southwest Missouri and extreme southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Preliminary Local Storm Report
National Weather Service Springfield MO
213 AM CDT Sun Jun 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM Tstm Wnd Dmg 3 ENE South West City 36.54N 94.56W
06/18/2023 McDonald MO Emergency Mngr
Several trees down in the Noel and Southwest
city area. Time estimated via radar.
&&
MBThe Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 07:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large limb was reported downed by high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094506.